Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 78, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2011, 4:12 PM CDT for Appanoose County, Davis County, Wapello County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 4:12 PM CDT (21:12 UTC)
- Expired
- May 22, 2011, 4:39 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Appanoose County, IA, Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:15 PM CDT | HAIL 1.5 | Wnw Eldon, IA | QUARTER TO PING PONG SIZE HAIL... |
| May 22, 4:20 PM CDT | HAIL 1 | 3 Ene Moulton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180
WUUS53 KDMX 222112
SVRDMX
IAC007-051-179-222200-
/O.NEW.KDMX.SV.W.0078.110522T2112Z-110522T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
DAVIS COUNTY IN SOUTHEAST IOWA...
SOUTHEASTERN WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 500 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF LANCASTER...AND MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...ELDON...DRAKESVILLE...PULASKI...FLORIS AND AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4060 9278 4114 9218 4071 9218 4059 9232
4058 9274
TIME...MOT...LOC 2112Z 227DEG 30KT 4062 9260
WIND...HAIL <50MPH 1.00IN
$$
COGIL2 follow-up statements
557 WWUS53 KDMX 222132 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 432 PM CDT SUN MAY 22 2011 IAC007-222142- /O.CAN.KDMX.SV.W.0078.000000T0000Z-110522T2200Z/ APPANOOSE IA- 432 PM CDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPANOOSE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4074 9253 4114 9218 4072 9219 4068 9247 TIME...MOT...LOC 2132Z 234DEG 37KT 4075 9242 $$ IAC051-179-222200- /O.CON.KDMX.SV.W.0078.000000T0000Z-110522T2200Z/ WAPELLO IA-DAVIS IA- 432 PM CDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN DAVIS AND SOUTHEASTERN WAPELLO COUNTIES UNTIL 500 PM CDT... AT 428 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BLOOMFIELD...OR 14 MILES NORTH OF LANCASTER...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... ELDON AND FLORIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING. && LAT...LON 4074 9253 4114 9218 4072 9219 4068 9247 TIME...MOT...LOC 2132Z 234DEG 37KT 4075 9242 WIND...HAIL <50MPH 1.00IN $$ COGIL
008 WWUS53 KDMX 222139 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 439 PM CDT SUN MAY 22 2011 IAC051-179-222149- /O.CAN.KDMX.SV.W.0078.000000T0000Z-110522T2200Z/ WAPELLO IA-DAVIS IA- 439 PM CDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS AND SOUTHEASTERN WAPELLO COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 4074 9253 4114 9218 4072 9219 4068 9247 TIME...MOT...LOC 2139Z 234DEG 37KT 4079 9234 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM CDT, 42 minutes earlier.
Area forecast discussion, May 22, 3:30 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SUN MAY 22 2011 .SHORT TERM /TONIGHT/... CDFNT/DRYLINE WILL EXIT THE CWA THIS EVE WITH WLY FLOW OF DRIER AIR. LINGERING TSRA WILL END BFR MIDN AND MID AND HIGH CLOUDS HOLDING THRU THE NGT. AMS IS NOT ALL THAT COLD COMING IN BHND THE SYS AND WILL SEE MINS TNGT FAIRLY CLOSE TO WHAT WE SAW LAST NIGHT. SOME GUSTINESS IN THE WINDS THIS EVE...BUT WILL SEE WINDS BCM MORE STEADY ARND 10 KTS FOR THE OVR NGT HRS. .LONG TERM /MONDAY THROUGH SUNDAY/... UPPER LEVEL SYSTEM FINALLY PUSHING TO THE EAST ON MONDAY WITH A LOBE MOVING DOWN INTO NORTHERN IOWA PRODUCING SOME SHOWERS. SOME WEAK INSTABILITY AND ISOLATED THUNDER NOT OUT OF THE QUESTION BUT SEVERE POTENTIAL PRETTY MUCH NIL. ACROSS THE SOUTH...A SURFACE LOW OVER MO WILL EXTEND A WARM FRONT INTO/NEAR SOUTHERN IOWA BRINGING A CHANCE FOR THUNDERSTORMS MAINLY LATE DAY MONDAY/MONDAY NIGHT TO SOUTHERN/ CENTRAL IOWA. RESPITE WILL BE SHORT LIVED AS ANOTHER SYSTEM PUSHES IN FROM THE WEST/SOUTHWEST LATE TUESDAY THROUGH WEDNESDAY. SURFACE LOW WILL HAVE AN ATTENDANT WARM FRONT THAT WILL LIFT INTO SOUTHERN THEN CENTRAL IOWA TUESDAY NIGHT AND WEDNESDAY. SHOWERS AND THUNDERSTORMS BACK IN THE PICTURE FOR THAT TIMEFRAME BUT BEST DYNAMICS SHOULD REMAIN SOUTH OF THE FORECAST AREA WITH THE UPPER LEVEL SYSTEM. SOME ELEVATED THUNDER POTENTIAL WITH THE BOUNDARY SO FOR NOW WENT WITH ISOLATED THUNDER BUT WE SHOULD GET SOME DECENT RAIN WEDNESDAY. THURSDAY SHOULD BE DRY AS WE ARE ONCE AGAIN IN BETWEEN SYSTEMS WITH WEAK HIGH PRESSURE IN PLACE. BEYOND THURSDAY MODELS THE 00Z EURO AND THE 12Z GFS DIVERGE TREMENDOUSLY. EVEN THE 12Z EURO HAS SOME DIFFERENCES WITH THE PLACEMENT OF THE UPPER RIDGE AND THE LOCATION OF THE SURFACE LOW AND FRONTAL BOUNDARIES. POP/WX AND TEMPS WERE CHANGED LITTLE AT THIS POINT AS I CHOSE TO GO WITH PERSISTENCE. && .AVIATION...22/18Z CDFNT/DRYLINE FROM EAST OF KAXA TO NEAR KDSM TO WEST OF KLWD WILL MOVE TO ERN IA BY THIS EVE. STRONG CONVECTION EXPECTED TO DVLP ALONG AND AHD OF THE DRYLINE. SCT MVFR CONDS REMAIN EARLY THIS AFTN OVR NERN IA IN STRATUS...OTRW VFR CONDS WIL PREVAIL THIS TAF PD OUTSIDE OF TSRA. TSRA THREAT WILL END BFR MIDN WITH WSWLY TO WLY FLOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...FAB AVIATION...MS MAY 11
Hazardous weather outlook, May 22, 3:59 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT SUN MAY 22 2011 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-232100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 359 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004>007-015>017-232100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 359 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. IN ADDITION...RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATEHR.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FAB
In the hours before
Local storm report, May 22, 2:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM FUNNEL CLOUD 5 NNW CEDAR FALLS 42.59N 92.49W
05/22/2011 BLACK HAWK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD NORTHWEST OF CEDAR
FALLS...
&&
JBLocal storm report, May 22, 3:21 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM FUNNEL CLOUD 2 SE TRIPOLI 42.79N 92.23W
05/22/2011 BREMER IA TRAINED SPOTTER
FUNNEL CLOUD REACHED ABOUT 3/4 OF THE WAY TO THE GROUND
BEFORE RETREATING INTO THE WALL CLOUD.
&&
SKOWLocal storm report, May 22, 3:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 2 W SUMNER 42.85N 92.14W
05/22/2011 E1.00 INCH BREMER IA TRAINED SPOTTER
&&
MS MAY 11Local storm report, May 22, 3:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 WSW OTTUMWA 41.01N 92.45W
05/22/2011 E0.50 INCH WAPELLO IA TRAINED SPOTTER
&&
SKOWLocal storm report, May 22, 4:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FUNNEL CLOUD 2 S WAVERLY 42.70N 92.47W
05/22/2011 BREMER IA EMERGENCY MNGR
&&
FBOKSALocal storm report, May 22, 4:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL TRIPOLI 42.81N 92.26W
05/22/2011 M1.00 INCH BREMER IA EMERGENCY MNGR
0315 PM HAIL TRIPOLI 42.81N 92.26W
05/22/2011 M1.00 INCH BREMER IA EMERGENCY MNGR
&&
FBOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 32 min |
| May 21, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 39 min |
| May 21, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 33 min |
| May 21, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 24 min |
| May 21, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 36 min |
| May 21, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren, Wayne | 31 min |
| May 21, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 27 min |
| May 21, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 31 min |
| May 21, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 26 min |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Emmet | 17 days |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Humboldt | 11 days |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 12 days |
| May 22, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 52 min |
| May 22, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 43 min |
| May 22, 2:23 PM CDT | Tornado Warning | DMX | Poweshiek | 17 min |
| May 22, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 46 min |
| May 22, 2:42 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 33 min |
| May 22, 3:14 PM CDT | Tornado Warning | DMX | Bremer | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.